Ohio, 2018Damaging Wind in Ohio, May 15, 2018
May 15, 2018 · NWS CLE · 1 event in 1 county or zone
A cold front moved east across northern Ohio during the morning hours of May 15th. An area of showers and thunderstorms developed in advance of the front.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $15,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front moved east across northern Ohio during the morning hours of May 15th. An area of showers and thunderstorms developed in advance of the front. One of the thunderstorms became severe in Wayne County causing some damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at May 15, 8:31 AM EST, 1 hour 19 minutes earlier.
Area forecast discussion, May 15, 8:31 AM EST, 1 hour 19 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
931 AM EDT Tue May 15 2018
.SYNOPSIS...
A cold front will push south across the area today kicking off more
showers and thunderstorms. The front will push into the Upper Ohio
river as high pressure builds SE across the forecast area. The high
pressure will linger into Thursday.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Convection this morning in the warm sector supported by small
vort max moving east along the southern periphery of the upper
lvl trough. Strongest storms forming along an outflow boundary
from overnight convection. CIN keeping cape elevated and not
surface based. This should inhibit strong winds, and with
freezing levels elevated over 13k feet will keep hail under
0.5". Heavy rain accompanying the strongest storms, but given
storm mortions of 35mph not anticipating flood issues. Most of
the storms will occur this morning for the northern half of the
forecast area. By midday the frontal boundary north of the lake
will sag south. Look for drying conditions behind the front with
winds become northern. Convection this afternoon should
redevelop primarily over the central/southeast counties. Best
dynamics will be over central PA by this time, however with
capes over 1500 j/kg could see some strong storms.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH FRIDAY NIGHT/...
Front will push south of the forecast area this evening taking
the convection with it. Tomorrow a large area of high pressure
will cover the Lower Great Lakes. Tomorrow will be dry with
temperatures in the 70s. Wednesday night will be dry and lowered
mins a couple degrees across the north where skies are expected
to clear.
On Thursday we maintain the dry east northeast flow at the
surface while the flow aloft becomes a little more southeasterly
with moisture advection starting to increase. The NAM is much more
aggressive with bringing the moisture and showers back into the area
while the other models are slower. Am concerned the NAM is too
fast as it develops a closed upper low over Illinois by midday
on Thursday and will lean the forecast towards the better consensus
with just a chance of thunderstorms in the southern two tiers of
counties in the afternoon. Temperatures will be cooler near the lake
but all areas expected to be in the 70s.
On Friday we are still expecting a surge of moisture from the
Gulf of Mexico to slide north across eastern portions of the area
as a weak wave of low pressure slide up the Appalachians across
the eastern Great Lakes. Will continue with likely pops in the
east Friday afternoon/night but did back off on thunderstorm
potential given deep moisture and limited instability. Temperatures
will be limited to near 70 on Friday and possibly upper 60s
in the east given the greater coverage of showers and clouds.
&&
.LONG TERM /SATURDAY THROUGH TUESDAY/...
Few changes in the long term as it is still unclear how much of the
Gulf moisture will lag behind on Saturday. The question lies with
the placement of the trough extending to the Gulf Coast and the
advancing drier air from the north. If the upper low lifts north
across the area on Saturday we will likely still see showers but if
the trough to the north is faster, the moisture axis may get pushed
east with most areas ending up dry. Will continue with chance pops
that are highest across the east. Temperatures will be 5 or more
degrees warmer than Friday.
The weather looks more active by Sunday with showers and
thunderstorms developing ahead of a wave of low pressure sliding
northeast across the lower Great Lakes in advance of the
trough approaching from the north. Scattered showers and
thunderstorms expected with temperatures approaching 80 degrees
ahead of the front, followed by a cool down of nearly 10 degrees
for Monday.
&&
.AVIATION /12Z Tuesday THROUGH Saturday/...
Scattered -tsra should diminish by mid morning. Front will push
south across forecast area today. Expect scattered convection
to redevelop south of the front this afternoon, mainly south of
a yng to fdy line.
OUTLOOK...Non VFR Tonight through Wednesday and possibly again
Friday and Saturday in shower/thunderstorms.
&&
.MARINE...
Area of low pressure will slide east across Lake Erie this morning,
pulling a cold front south across the lake behind it towards
midday. Winds are variable early due to the convection and
outflow boundaries but will develop out of the southwest, then
shift to the north this afternoon. The front will move to near
the Ohio Valley tonight as high pressure builds over the Great
Lakes region. Winds will generally be 15 knots or less until
Thursday when easterly winds will increase into the 10- 20 knot
range as high pressure strengthens over Quebec and low pressure
approaches from the Ohio Valley. Winds will remain up through
Friday with waves building to 2 to 4 feet. Winds are expected to
decrease on Saturday between systems.
&&
.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...None.
&&
SYNOPSIS...DJB
NEAR TERM...DJB/Jamison
SHORT TERM...DJB/KEC
LONG TERM...KEC
AVIATION...DJB
MARINE...KEC
Hazardous weather outlook, May 15, 7:03 AM EST, 2 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
803 AM EDT Tue May 15 2018
OHZ010>014-019>023-027>033-036>038-047-089-PAZ001>003-161215-
Lorain-Cuyahoga-Lake-Geauga-Ashtabula Inland-Huron-Medina-Summit-
Portage-Trumbull-Wyandot-Crawford-Richland-Ashland-Wayne-Stark-
Mahoning-Marion-Morrow-Holmes-Knox-Ashtabula Lakeshore-Northern Erie-
Southern Erie-
803 AM EDT Tue May 15 2018
This Hazardous Weather Outlook is for north central Ohio, northeast
Ohio, northwest Ohio and northwest Pennsylvania.
.DAY ONE...Today and Tonight.
Scattered showers and thunderstorms are expected today ahead of a
cold front. A few storms may be strong to severe with hail to one
inch in diameter and wind gusts to 60 mph, mainly before 6 PM.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
OHZ003-006>009-017-018-161215-
Lucas-Wood-Ottawa-Sandusky-Erie-Hancock-Seneca-
803 AM EDT Tue May 15 2018
This Hazardous Weather Outlook is for north central Ohio and
northwest Ohio.
.DAY ONE...Today and Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
LEZ061-142>149-162>169-161215-
Lake Erie open waters from Ripley to Buffalo NY-
Lake Erie nearshore waters from Maumee Bay to Reno Beach OH-
Lake Erie nearshore waters from Reno Beach to The Islands OH-
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH-
Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
Lake Erie open waters from Maumee Bay to Reno Beach OH-
Lake Erie open waters from Reno Beach to The Islands OH-
Lake Erie open waters from The Islands to Vermilion OH-
Lake Erie open waters from Vermilion to Avon Point OH-
Lake Erie open waters from Avon Point to Willowick OH-
Lake Erie open waters from Willowick to Geneva-on-the-Lake OH-
Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie open waters from Conneaut OH to Ripley NY-
803 AM EDT Tue May 15 2018
This Hazardous Weather Outlook is for Lake Erie.
.DAY ONE...Today and Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, May 15, 7:01 AM EST, 2 hours 49 minutes before
Special Weather Statement
National Weather Service Cleveland OH
801 AM EDT TUE MAY 15 2018
OHZ010-011-020-030-151245-
Medina-Lorain-Cuyahoga-Ashland-
801 AM EDT TUE MAY 15 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN CUYAHOGA...
MEDINA...NORTH CENTRAL ASHLAND AND SOUTHERN LORAIN COUNTIES...
At 758 AM EDT, a strong thunderstorm was located south of
Wellington, or east of Rochester moving northeast at 35 mph. This
storm contains heavy rain and pea to penny size hail.
Locations impacted include...
Strongsville, Brunswick, North Ridgeville, Olmsted Falls, Eaton,
Spencer, and Briarwood Beach.
LAT...LON 4112 8234 4116 8234 4141 8194 4114 8169
4111 8169 4098 8226
TIME...MOT...LOC 1158Z 247DEG 36KT 4110 8222
JamisonSpecial weather statement, May 15, 7:07 AM EST, 2 hours 43 minutes before
Special Weather Statement
National Weather Service Cleveland OH
807 AM EDT TUE MAY 15 2018
OHZ027-028-036-037-151245-
Crawford-Wyandot-Marion-Morrow-
807 AM EDT TUE MAY 15 2018
...A STRONG THUNDERSTORM WILL AFFECT MARION...SOUTHEASTERN WYANDOT...
NORTHWESTERN MORROW AND SOUTHWESTERN CRAWFORD COUNTIES...
At 806 AM EDT, a strong thunderstorm was located near La Rue, or 8
miles east of Kenton, moving east at 35 mph. Pea size hail and
heavy rain is possible with this storm.
Locations impacted include...
Marion, Bucyrus, La Rue, Harpster and Iberia.
LAT...LON 4053 8341 4068 8342 4070 8344 4082 8284
4055 8278 4051 8342
TIME...MOT...LOC 1206Z 259DEG 38KT 4060 8346
JamisonSpecial weather statement, May 15, 8:30 AM EST, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Cleveland OH
930 AM EDT TUE MAY 15 2018
OHZ021-030>032-038-151415-
Holmes-Summit-Stark-Ashland-Wayne-
930 AM EDT TUE MAY 15 2018
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT EASTERN ASHLAND...
STARK...SOUTHERN SUMMIT...WAYNE AND NORTHERN HOLMES COUNTIES...
At 930 AM EDT, radar indicated strong thunderstorms were located
along a line extending from 7 miles southeast of Polk to 6 miles east
of Hayesville to near Loudonville. Movement was east at 50 mph.
Winds in excess of 40 mph and dime size hail are possible with these
storms.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4061 8234 4068 8234 4074 8224 4097 8222
4099 8124 4079 8123 4066 8124 4065 8126
4066 8146 4064 8165 4060 8167
TIME...MOT...LOC 1330Z 266DEG 45KT 4086 8215 4075 8214 4069 8222 4066
8231
MullenSpecial weather statement, May 15, 9:10 AM EST, 40 minutes before
Special Weather Statement
National Weather Service Cleveland OH
1010 AM EDT TUE MAY 15 2018
OHZ021-022-032-033-151445-
Summit-Portage-Stark-Mahoning-
1010 AM EDT TUE MAY 15 2018
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN PORTAGE...
SOUTHWESTERN MAHONING...STARK AND SOUTHERN SUMMIT COUNTIES...
At 1009 AM EDT, radar indicated strong thunderstorms were located
along a line extending from near Barberton to near Green to Massillon
to near Dalton. Movement was east at 50 mph.
Winds in excess of 40 mph and pea size hail are possible with these
storms.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4077 8165 4079 8162 4088 8160 4095 8165
4098 8165 4113 8100 4099 8100 4090 8104
4090 8109 4080 8109 4072 8165
TIME...MOT...LOC 1409Z 257DEG 41KT 4096 8155 4090 8151 4081 8153 4075
8166
MullenSpecial weather statement, May 15, 9:45 AM EST, 5 minutes before
Special Weather Statement
National Weather Service Cleveland OH
1045 AM EDT TUE MAY 15 2018
OHZ023-033-151500-
Mahoning-Trumbull-
1045 AM EDT TUE MAY 15 2018
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT EASTERN TRUMBULL AND
NORTHEASTERN MAHONING COUNTIES...
At 1044 AM EDT, radar indicated strong thunderstorms were located
along a line extending from near Kinsman to near Vienna Center to
near Youngstown. Movement was east at 55 mph.
Winds in excess of 40 mph and pea size hail are possible with these
storms.
Locations impacted include...
Youngstown, Niles, Hubbard, Vienna Center, Hilltop, Maplewood Park,
Austintown, Girard, Vienna, McDonald, Orangeville, Yankee Lake,
Brookfield Center, Churchill, West Hill and Mineral Ridge.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4107 8080 4143 8062 4145 8052 4111 8052
TIME...MOT...LOC 1444Z 264DEG 47KT 4137 8059 4121 8066 4109 8073
Mullen
Thunderstorm Wind, Wayne
- When
- May 15, 9:50 AM EST to 9:54 AM EST
- Where
- Wayne County, 0.31 mi WSW of East Union
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Emergency Manager
- Coordinates
- 40.798, -81.826
A thunderstorm downburst with winds estimated to be more that 60 mph caused some damage in West Union Township. Most of the damage occurred along Millborne Road where four properties sustained minor damage. One house had a screened porch damaged and an adjacent house had a portion of a fence knocked down by a flying trampoline. Two other homes sustained minor damage from fallen trees. Several trees and large limbs in the area were downed resulted in power outages.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Winds in New York, May 15, 20183 deaths · 1 injured · $778,000 · EF2 · 57 events
- Tornadoes and Hail in Connecticut, May 15, 20182 deaths · 3 injured · $494,000 · EF1 · 40 events
- Flash Flooding and Flooding in Maryland, May 15 to 17, 2018$49 million · 24 events
- Heat in Louisiana, May 15, 20181 death · 1 event
- Hail and Damaging Winds in Pennsylvania, May 15, 2018$344,000 · 1.25 in hail · 58 events
- Tornado and Hail in Pennsylvania, May 15, 2018$434,000 · EF1 · 26 events
- Hail and Damaging Winds in Texas, May 15, 2018$578,000 · 2.75 in hail · 26 events
- Tornadoes and Hail in Connecticut, May 15, 2018$349,000 · EF1 · 10 events
- Damaging Winds in New Jersey, May 15, 20183 injured · $122,000 · 70 kt wind · 30 events
- Tornado and Hail in Illinois, May 15, 2018$618,000 · EF0 · 15 events
- Hail and Damaging Winds in Connecticut, May 15, 2018$165,000 · 2.5 in hail · 14 events
- Tornadoes and Hail in New York, May 15, 2018EF1 · 41 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 756683.